Nevada, 2018Wildfire in Nevada, August 17 to 31, 2018
August 17 to 31, 2018 · NWS LKN · 1 event in 1 county or zone
Thunderstorms ignited a large and destructive wildfire in northern Nevada. The fire was called the South Sugarloaf Fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms ignited a large and destructive wildfire in northern Nevada. The fire was called the South Sugarloaf Fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM PST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 17, 1:46 PM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Elko NV
246 PM PDT Fri Aug 17 2018
.SYNOPSIS...After some evening thunderstorms, the weather will be
storm free for the weekend with above normal temperatures.
&&
.SHORT TERM...Tonight through Sunday
Upper trof will be moving through this evening and drier air will
be pushing in behind it as ridging builds in from the west.
Isolated to scattered thunderstorms will occur this afternoon just
ahead of the drier air, mainly in eastern Nevada. A few storms
have already been strong and a few more may occur, especially in
northeast nevada where the best sheer exists. There will also be
some breezy conditions in northern Nevada this afternoon and
early evening.
Nighttime temperatures will begin a cooling trend tonight behind
the trof and under the drier air and some of the coldest valleys
will drop into the 40's.
Dry and stable conditions will be in place through the weekend.
Unfortunately, experimental smoke models indicate this will allow
smoke to filter back into northern Nevada tomorrow. Patchy smoke
was therefore added to the forecast. Highs are expected to remain
above normal with readings of 85 to 95 degrees over the weekend.
.LONG TERM...Sunday night through next Friday. Model agreement is
pretty good until the middle of next week when the pattern goes a
little awry. The current monsoon flow will taper off and there is
some level of uncertainty on whether a renewed flow will ensue
next week.
Sunday night through Monday. Period will continue to remain dry
through at least Sunday. There is some uncertainty as the next
trough approaches the region and the Four Corners high retreats
slightly east. Some moisture looks to surge out ahead of the
trough and there could be a few isolated showers and storms in
extreme eastern Elko county Monday.
Tuesday through Friday. High pressure will generally be centered
southwest of the 4-corners region however models are inconsistent
on where the high will center exactly which in turn will affect
moisture propagation northward. To add to the uncertainty the
exact placement of the next trough is not being handled well. The
combination of the high and the next trough brings into question
how north monsoonal moisture will push. However the monsoon push
could get enhanced enough to produce some dry lightning in parts
of east central Nevada. High temperatures will generally be in the
90s. Low temperatures will be in the 50s.
&&
.AVIATION...Thunderstorm threat will continue for mostly KEKO and
KELY this afternoon and evening. Thunderstorms look to stay just
to the south and east of the KWMC terminal. Dry conditions
expected for Saturday.
&&
.FIRE WEATHER...Showers and thunderstorms this afternoon and
evening will give way to dry, storm-free conditions over the
weekend. Breezy winds can also be expected into this evening.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
90/89/89/90
In the hours before
Special weather statement, Aug 17, 1:28 PM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
228 PM PDT FRI AUG 17 2018
NVZ034-039-172215-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
228 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...
At 228 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Ruby Valley, moving northeast at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Ruby Valley.
LAT...LON 4054 11533 4070 11538 4083 11508 4057 11497
TIME...MOT...LOC 2128Z 241DEG 15KT 4059 11530
SH
Special weather statement, Aug 17, 1:49 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Elko NV
249 PM PDT FRI AUG 17 2018
NVZ031-172230-
Northern Elko County NV-
249 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 330 PM
PDT...
At 249 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Jarbidge, moving northeast at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northern Elko
County.
LAT...LON 4167 11527 4171 11545 4200 11534 4200 11501
4199 11500
TIME...MOT...LOC 2149Z 206DEG 23KT 4177 11536
SHSpecial weather statement, Aug 17, 1:54 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Elko NV
254 PM PDT FRI AUG 17 2018
NVZ034-039-172245-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
254 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...
At 254 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ruby Valley, moving northeast at 20 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of central Elko
County.
LAT...LON 4059 11519 4072 11524 4090 11487 4064 11477
TIME...MOT...LOC 2154Z 245DEG 19KT 4065 11514
SH
Special weather statement, Aug 17, 2:16 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
316 PM PDT FRI AUG 17 2018
NVZ031-172300-
Northern Elko County NV-
316 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
400 PM PDT...
At 315 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gibbs Ranch, moving northeast at 40 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central Elko
County.
LAT...LON 4183 11467 4158 11524 4165 11534 4200 11508
4200 11497
TIME...MOT...LOC 2215Z 232DEG 35KT 4166 11522
SHSpecial weather statement, Aug 17, 2:55 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
355 PM PDT FRI AUG 17 2018
NVZ031-036-172345-
Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
355 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...WEST
CENTRAL ELKO AND NORTHERN EUREKA COUNTIES UNTIL 445 PM PDT...
At 355 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Argenta, moving northeast at 35 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Willow Creek Reservoir.
LAT...LON 4081 11663 4087 11679 4135 11666 4119 11625
TIME...MOT...LOC 2255Z 208DEG 31KT 4091 11671
SH
Special weather statement, Aug 17, 3:03 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
403 PM PDT FRI AUG 17 2018
NVZ031-038-039-172345-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
403 PM PDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
445 PM PDT...
At 403 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wells, moving northeast at 35 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Hd Summit and Highway 93.
LAT...LON 4116 11508 4136 11520 4167 11473 4133 11450
TIME...MOT...LOC 2303Z 243DEG 32KT 4132 11498
SH
Wildfire, N Elko Cnty
- When
- August 17, 3:30 PM PST to August 31, 11:28 AM PST
- Where
- N Elko Cnty forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
The South Sugarloaf Fire burned 233,462 acres and destroyed at least two campgrounds. Additional structures were also damaged or destroyed, but exact numbers are not known. In addition to the structures, critical sage-grouse habitat, grazing, livestock, and wildlife habitat was either damaged/destroyed or threatened. One firefighter also sustained injuries while battling the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 17, 20181 death · 1 event
- Damaging Wind in Alabama, August 17, 201812 injured · 1 event
- Hail and Damaging Winds in Oklahoma, August 17, 2018$300,000 · 1 in hail · 8 events
- Flash Flood in New Hampshire, August 17, 2018$100,000 · 1 event
- Flash Flooding in New Hampshire, August 17, 2018$85,000 · 2 events
- Flood and Damaging Winds in Massachusetts, August 17, 2018$28,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in New York, August 17, 2018$2,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, August 17, 201850 kt wind · 22 events
- Flash Flood and Damaging Winds in Pennsylvania, August 17, 201854 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2018$20,000 · 1.25 in hail · 7 events
- Damaging Winds in New York, August 17, 2018$16,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Colorado, August 17, 20181.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776718.